Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 16, 2021, 4:19 PM EDT for Franklin County, Nash County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 4:19 PM EDT (20:19 UTC)
- Expired
- Jul 16, 2021, 5:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Raleigh, NC
Counties Franklin County, NC, Nash County, NC
The radar
The Raleigh/Durham radar (KRAX), 47 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
888 WWUS82 KRAH 162019 SPSRAH Special Weather Statement National Weather Service Raleigh NC 419 PM EDT Fri Jul 16 2021 NCZ026-027-162100- Nash NC-Franklin NC- 419 PM EDT Fri Jul 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NASH AND CENTRAL FRANKLIN COUNTIES UNTIL 500 PM EDT... At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near Bunn, or near Louisburg, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Nashville, Louisburg, Bunn, Red Oak, Spring Hope, Castalia and Tar River Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3593 7833 3611 7833 3615 7791 3588 7792 TIME...MOT...LOC 2019Z 271DEG 15KT 3602 7824 $$ Green
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 16, 4:00 PM EDT, 19 minutes earlier.
Area forecast discussion, Jul 16, 4:00 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 400 PM EDT Fri Jul 16 2021 .SYNOPSIS... Deep high pressure centered just off the Southeast coast will extend over the Carolinas through tonight. Rain chances will increase over the weekend as a cold front approaches from the northwest, with wet and unsettled conditions Sunday through Monday as the cold front pushes slowly through the region. Drier weather will arrive by mid week. && .NEAR TERM /THROUGH TONIGHT/... As of 335 PM Friday... As expected, abundant sunshine through early this afternoon has broken through weak capping just aloft, pushing surface temps into the low-mid 90s and propelling MLCAPE to 1500-3000 J/kg over most of central NC, highest E. This has fueled mostly isolated clusters of storms both across the N Piedmont and roughly along the fall line of the Sandhills between Lillington and Laurinburg. Despite the moderate to strong instability, with PW sitting close to normal at 1.4-1.6" according to MIMIC-TPW imagery and low deep-layer shear, coverage has been somewhat limited and should remain so through the rest of the day, with generally scattered coverage at most. A few storms could pulse up quickly with equally rapid collapses, generating a few stout wind gusts within outflows, however in general storms should stay below severe limits given the poor shear and lack of a large scale mechanism to force ascent, with little more than a few barely perceptible perturbations within the weak SW mid level flow on the NW side of the ridge just off the Southeast coast. Storms should dwindle through mid to late evening with loss of heating, and will trend pops downward with no pops after midnight. Expect little more than isolated fog patches in the early morning hours. Lows 69-74. -GIH && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 400 PM Friday... The mid level ridge centered just off the Southeast coast will hold in place through Sat morning before giving way to the prominent shortwave trough, now located from the eastern Great Lakes SW through the mid Miss Valley. As this wave pushes slowly ESE through the Ohio Valley into the Appalachians through Sat evening with the approach of a corresponding surface cold front, deep layer shear will increase with strengthening mid level SW flow. Models are showing moderate MLCAPE again tomorrow, although coverage should be once again scattered until late in the day through the evening with the arrival of mid level DPVA and increasing upper divergence within the RRQ of the St Lawrence jet streak. With this strengthening large scale lift, will trend pops up to likely across the NW late day through Sat night, with pops easing eastward through the evening and slowly decreasing late Sat night with loss of heating. Expect highs again in the low-mid 90s, followed by lows of 69-74. -GIH && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 255 PM Friday... Minimal changes were needed to the extended portion of the forecast. The main player in the long range will be the front slowly moving from northwest to southeast Sunday through Tuesday, with the front potentially hanging up across the Carolinas for the rest of the week albeit in a weakened state. The most likely period of rain will be Sunday night and Monday, with Sunday evening probably having the highest rainfall totals. Considering the slow movement of the front and likely any individual storms along the front itself, locally heavy rainfall could be an issue across the region and this mention continues in the Hazardous Weather Outlook. The chance for showers and thunderstorms will diminish on Wednesday and Thursday back to a diurnal cycle, and for now will introduce a dry forecast on Friday. Temperatures on Sunday will be a few degrees cooler than Saturday considering the widespread cloud cover, with the coolest day coming on Monday with highs in the lower 80s with widespread clouds and rain. Highs are expected to rebound a little bit more quickly than they appeared to 24 hours ago, with temperatures back in the upper 80s and lower 90s by Wednesday and continuing through Friday. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 1215 PM Friday... VFR conditions will dominate today over areas that are well away from any storms. Scattered showers and storms are expected starting early afternoon (around 17z) with the best coverage initially near RDU then soon thereafter near RWI/FAY. Only isolated coverage of storms is expected at INT/GSO. The storm threat will last through around 02z this evening, around which time any storms should diminish, leaving mainly scattered to broken VFR mid cloudiness the rest of tonight through Sat morning. The risk of early-morning sub- VFR fog/stratus early Sat appears low at this time. Surface winds will be light from the SSW or SW under 10 kts today, under 6 kts from the S this evening/tonight, then from the SW at 6-12 kts Sat. Looking beyond 18z Sat, numerous showers and storms are expected to form over W NC early Sat afternoon then maintain high coverage as they shift into the INT/GSO areas by late afternoon. Showers/storms will continue moving E across the rest of central NC through the evening and into the overnight, with a high potential for a period of sub-VFR conditions in and near storms at all terminals. Above normal shower/storm chances, producing lengthy periods of sub-VFR conditions, will continue Sun and Mon, mainly (but not only) in the afternoon through mid evening. Early-morning sub-VFR fog may also occur each morning Sun/Mon at all terminals. Weather will improve for Tue/Wed with dry weather and mostly VFR conditions. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Green AVIATION...Hartfield
Hazardous weather outlook, Jul 16, 6:47 AM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 647 AM EDT Fri Jul 16 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-171100- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 647 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Numerous showers and storms are possible Sunday through Tuesday as a front stalls out across central NC. Locally heavy rainfall will lead to the risk of flooding, especially in low lying or poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 16, 3:14 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
314 PM EDT Fri Jul 16 2021
NCZ007-023-024-161945-
Alamance NC-Person NC-Orange NC-
314 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALAMANCE...
SOUTHWESTERN PERSON AND NORTHERN ORANGE COUNTIES UNTIL 345 PM EDT...
At 314 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mebane, or 8 miles northeast of Graham, moving northeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Hillsborough, Mebane, Haw River, Carr, Efland and Schley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3619 7896 3615 7896 3600 7923 3614 7939
3625 7928 3624 7915 3636 7915
TIME...MOT...LOC 1914Z 228DEG 15KT 3613 7925
GreenSpecial weather statement, Jul 16, 4:19 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Raleigh NC 419 PM EDT Fri Jul 16 2021 NCZ026-027-162100- Nash NC-Franklin NC- 419 PM EDT Fri Jul 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NASH AND CENTRAL FRANKLIN COUNTIES UNTIL 500 PM EDT... At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near Bunn, or near Louisburg, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Nashville, Louisburg, Bunn, Red Oak, Spring Hope, Castalia and Tar River Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3593 7833 3611 7833 3615 7791 3588 7792 TIME...MOT...LOC 2019Z 271DEG 15KT 3602 7824 Green
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:32 PM EDT | Areal Flood Advisory | RAH | Guilford | 92 min |
| Jul 16, 1:44 PM EDT | Flash Flood Warning | RAH | Guilford | 80 min |
| Jul 16, 3:14 PM EDT | Special Weather Statement | RAH | Orange | 31 min |
| Jul 16, 4:59 PM EDT | Special Weather Statement | RAH | Harnett | 46 min |
| Jul 16, 6:24 PM EDT | Special Weather Statement | RAH | Randolph | 66 min |
| Jul 16, 6:53 PM EDT | Special Weather Statement | RAH | Franklin | 67 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.